Lifetime Data Analysis

, Volume 15, Issue 2, pp 241–255

On pseudo-values for regression analysis in competing risks models

  • Frederik Graw
  • Thomas A. Gerds
  • Martin Schumacher

DOI: 10.1007/s10985-008-9107-z

Cite this article as:
Graw, F., Gerds, T.A. & Schumacher, M. Lifetime Data Anal (2009) 15: 241. doi:10.1007/s10985-008-9107-z


For regression on state and transition probabilities in multi-state models Andersen et al. (Biometrika 90:15–27, 2003) propose a technique based on jackknife pseudo-values. In this article we analyze the pseudo-values suggested for competing risks models and prove some conjectures regarding their asymptotics (Klein and Andersen, Biometrics 61:223–229, 2005). The key is a second order von Mises expansion of the Aalen-Johansen estimator which yields an appropriate representation of the pseudo-values. The method is illustrated with data from a clinical study on total joint replacement. In the application we consider for comparison the estimates obtained with the Fine and Gray approach (J Am Stat Assoc 94:496–509, 1999) and also time-dependent solutions of pseudo-value regression equations.


Competing risksGeneralized estimating equationJackknife pseudo-valuesRegression modelsSurvival analysisVon Mises expansion

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Frederik Graw
    • 1
    • 2
  • Thomas A. Gerds
    • 3
  • Martin Schumacher
    • 2
  1. 1.Institute of Integrative BiologyETH ZurichZurichSwitzerland
  2. 2.Institute of Medical Biometry and Medical InformaticsUniversity Medical Center FreiburgFreiburgGermany
  3. 3.Department of BiostatisticsUniversity of CopenhagenCopenhagen KDenmark